Illinois, 2003

Heavy Snow in Illinois, February 6, 2003

February 6, 2003 · NWS PAH · 6 events in 6 counties and zones

A two-part winter storm dropped an average of 3 to 5 inches of heavy wet snow across extreme southern Illinois, mainly south of the Marion and Carbondale areas. The first round of snow occurred during the early morning and dropped 1 or 2 inches.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A two-part winter storm dropped an average of 3 to 5 inches of heavy wet snow across extreme southern Illinois, mainly south of the Marion and Carbondale areas. The first round of snow occurred during the early morning and dropped 1 or 2 inches. The second round during the evening produced another 2 to 3 inches. Temperatures during the event were very close to freezing, and most of the accumulation was on grassy areas. Slushy roads were a concern at times, but the impact on travel was relatively minor. The snow was caused by an upper level disturbance moving east northeast from the Four Corners region. The highest reported snowfall amounts were along the Ohio River, including 4.5 inches at Metropolis and 4 inches at Cairo. Up to 3 inches of snow were reported as far north as Harrisburg, West Frankfort, and parts of the lower Wabash Valley around Grayville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 6, 1:20 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Feb 6, 1:20 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
120 AM CST THU FEB 6 2003

SNOW AMOUNTS REMAIN THE PRIMARY CONCERN FOR TODAY. MODELS ARE IN
VERY GOOD AGREEMENT WITH EACH OTHER...AND PRETTY CONSISTENT WITH
THEIR PREVIOUS RUNS. A 500 MB SHORTWAVE OVER THE FOUR CORNERS REGION
WILL DAMPEN OUT AS IT MOVES RAPIDLY EAST NORTHEAST TOWARD THE REGION
TODAY. A LARGE AREA OF PRECIPITATION ENTERING SOUTHEAST MISSOURI AND
SW KENTUCKY AT 06Z IS APPARENTLY RELATED TO STRONG WARM ADVECTION AT
700 MB. THIS PRECIPITATION WILL OVERSPREAD THE ENTIRE FORECAST AREA
BY AROUND 15Z. PRECIP TYPE WILL BE SNOW THIS MORNING AS INITIALLY
DRY LOWER LEVELS WET BULB DOWN INTO THE 20S. STATIONS IN NORTHERN
ARKANSAS AND WEST TENNESSEE HAVE OBSERVED TEMP DROPS AROUND 5
DEGREES WITH THE ONSET OF THE PRECIP. MODEL QPF PROGS AND UPSTREAM
OBSERVATIONS SUGGEST AN INCH OR SO WITH THIS WARM ADVECTION INDUCED
SNOW.

A DECREASE IN SNOW APPEARS LIKELY DURING THE MIDDAY HOURS. ETA TIME
HEIGHT CROSS SECTIONS INDICATE UPWARD VERTICAL MOTION WILL DIMINISH
BY AFTERNOON. QPF FIELDS SUPPORT THIS...SHOWING THE INITIAL BATCH OF
PRECIP DECREASING TODAY AS THE MID LEVEL WARM ADVECTION DIMINISHES.
WITH THE DECREASE IN PRECIP...SURFACE TEMPS WILL REACH THEIR HIGHS
NEAR OR SLIGHTLY ABOVE FREEZING.

ANOTHER BURST OF SNOW IS INDICATED LATE THIS AFTERNOON INTO EARLY
THIS EVENING ASSOCIATED WITH THE PASSAGE OF THE MID LEVEL TROUGH.
THE ETA SHOWS MORE IMPRESSIVE UPWARD MOTION FIELDS WITH THIS SECOND
BURST OF SNOW THAN WITH THIS MORNINGS. COULD EASILY SEE AN
ADDITIONAL TWO INCHES. SNOW TOTALS FOR THE EVENT SHOULD BE WELL
WITHIN THE RANGE FOR ADVISORY CRITERIA. AVN/ETA QPF FIELDS ARE IN
NEARLY PERFECT AGREEMENT...SHOWING AROUND ONE QUARTER INCH OF LIQUID
EQUIVALENT. HIGHEST AMOUNTS ARE SHOWN IN THE FAR WEST...WHERE
ISOLATED FOUR INCH AMOUNTS ARE CERTAINLY POSSIBLE IN THE FAVORED
HIGHER TERRAIN LOCATIONS NORTH AND WEST OF POPLAR BLUFF. PRECIP TYPE
SHOULD BE ALL SNOW...WITH THE EXCEPTION OF THE HOPKINSVILLE
AREA...WHERE THE 1000 TO 850 CRITICAL THICKNESS IS BRIEFLY REACHED
THIS AFTERNOON.

PRECIP WILL EXIT EASTERN PARTS OF THE FORECAST AREA AROUND
MIDNIGHT...FOLLOWED BY A SURGE OF COLDER AIR. ETA MODEL SOUNDINGS
INDICATE STRONG LOW LEVEL DRYING BY MID MORNING FRIDAY. DESPITE
PLENTY OF SUNSHINE FRIDAY...FRESH SNOW COVER AND BRISK NORTHWEST
WINDS WILL KEEP TEMPS FROM RISING MUCH. WILL GO A LITTLE BELOW MOS
GUIDANCE FOR HIGHS FRIDAY. A VERY COLD NIGHT IS IN STORE FOR FRIDAY
NIGHT WITH LOTS OF CLEAR SKY AND SNOW COVER.

SOME WARMING IS EXPECTED SATURDAY AS WINDS BECOME SOUTHWEST.
HOWEVER...GFS INDICATES THIS WARMING WILL BE SHORT LIVED AS THE
FORECAST AREA REMAINS IN A PERSISTENT UPPER LEVEL NORTHWEST FLOW
PATTERN. THE GFS IS SHOWING MORE QPF THAN PREVIOUS RUNS WITH THE
ARCTIC FRONT COMING THROUGH LATE SUNDAY. 850 MB TEMPS AND DEEP LAYER
THICKNESSES INDICATE IT WOULD BE ALL SNOW.

.PAH...WINTER WEATHER ADVISORY THRU THIS EVENING AREA WIDE.

MY
Hazardous weather outlook, Feb 6, 5:00 AM CST, 1 hour before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CST THU FEB 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL STORM SYSTEM WILL SWEEP THROUGH AND PRODUCE 1 TO 3
INCHES OF SNOWFALL ACCUMULATION ACROSS THE QUAD STATE TODAY AND THIS
EVENING. ISOLATED HIGHER AMOUNTS ARE POSSIBLE. THE SYSTEM WILL
DEPART TONIGHT WITH SNOW COMING TO AN END BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER CHANCE OF SNOW ENTERS THE FORECAST SUNDAY. PRELIMINARY
INDICATIONS ARE THAT MINOR ACCUMULATIONS MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO ACTIVATE AND RELAY ANY SNOW REPORTS TODAY
AND THIS EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Alexander

When
February 6, 6:00 AM CST to 11:00 PM CST
Where
Alexander forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heavy Snow, Johnson

When
February 6, 6:00 AM CST to 11:00 PM CST
Where
Johnson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heavy Snow, Massac

When
February 6, 6:00 AM CST to 11:00 PM CST
Where
Massac forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heavy Snow, Pope

When
February 6, 6:00 AM CST to 11:00 PM CST
Where
Pope forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heavy Snow, Pulaski

When
February 6, 6:00 AM CST to 11:00 PM CST
Where
Pulaski forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heavy Snow, Union

When
February 6, 6:00 AM CST to 11:00 PM CST
Where
Union forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341764, 5341765, 5341766, 5341767, 5341768, 5341769.